Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 13, 2003

August 13, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT WED AUG 13 2003

.SHORT TERM...
WIDELY SCATTERED TSTORMS AGAIN THIS AFTERNOON WILL DIMINISH AROUND
SUNSET.  JUST ENOUGH LOW-LEVEL MOISTURE REMAINING TO KEEP MENTION OF
AREAS OF FOG FOR LATE TONIGHT.  DRIER AIR GRADUALLY WORKS IN
TOMORROW AND FRI THOUGH CONTAINING MENTION OF ISOLATED TSTORMS TO
JUST THE SOUTHERN TIER.  IN ADDITION...DAYTIME TEMPS WILL RISE WITH
THE AID OF DRIER AIR AND SOME DOWNSLOPE OFF OF THE APPALACHIANS TO
PEAK AT 90+ IN MOST PLACES BY FRIDAY.

.EXTENDED...
RIDGING WILL GIVE WAY TO A BIT MORE OF A ZONAL FLOW THROUGH THE
EXTENDED...ALLOWING SOME LOW-LEVEL MOISTURE TO MOVE BACK INTO THE
REGION.  WITH MAIN JET STREAM WIGGLING JUST TO OUR NORTH...THIS WILL
BRING THE POTENTIAL TO KICK OFF SCATTERED MAINLY AFTERNOON TSTORMS.
TEMPS WILL COOL BACK TO SEASONAL LEVELS.

.PRELIMINARY POINT TEMPS/POPS...
MDT   70 90 69 93 / 30 10 00 10
IPT   65 88 64 91 / 30 10 00 10
BFD   58 84 57 85 / 30 10 00 10
JST   65 84 63 84 / 30 20 10 20
AOO   66 88 65 90 / 30 20 10 20
UNV   66 88 65 89 / 30 10 00 10
SEG   67 89 66 92 / 30 10 00 10
LNS   69 90 68 92 / 30 10 00 10
THV   68 90 67 92 / 30 10 00 10

.CTP...
PA...NONE.

RXR
Hazardous weather outlook, Aug 13, 3:22 AM EST, 10 hours 58 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL AFFECT
CENTRAL PENNSYLVANIA TODAY. A FEW OF THESE STORMS COULD PRODUCE
EXCESSIVE RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Philadelphia radar (KDIX), 147 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuylkill

When
August 13, 2:20 PM EST
Where
Schuylkill County, Andreas
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -75.783

Strong thunderstorm winds tore the roof off a hotel in Andreas. Several trees were also uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369203.